Chord-distribution functions of three-dimensional random media: Approximate first-passage times of Gaussian processes

A. P. Roberts, S. Torquato

Research output: Contribution to journalArticlepeer-review

63 Scopus citations

Abstract

The main result of this paper is a semianalytic approximation for the chord-distribution functions of three-dimensional models of microstructure derived from Gaussian random fields. In the simplest case the chord functions are equivalent to a standard first-passage time problem, i.e., the probability density governing the time taken by a Gaussian random process to first exceed a threshold. We obtain an approximation based on the assumption that successive chords are independent. The result is a generalization of the independent interval approximation recently used to determine the exponent of persistence time decay in coarsening. The approximation is easily extended to more general models based on the intersection and union sets of models generated from the isosurfaces of random fields. The chord-distribution functions play an important role in the characterization of random composite and porous materials. Our results are compared with experimental data obtained from a three-dimensional image of a porous Fontainebleau sandstone and a two-dimensional image of a tungsten-silver composite alloy.

Original languageEnglish (US)
Pages (from-to)4953-4963
Number of pages11
JournalPhysical Review E - Statistical Physics, Plasmas, Fluids, and Related Interdisciplinary Topics
Volume59
Issue number5
DOIs
StatePublished - 1999
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Statistics and Probability
  • Condensed Matter Physics

Fingerprint Dive into the research topics of 'Chord-distribution functions of three-dimensional random media: Approximate first-passage times of Gaussian processes'. Together they form a unique fingerprint.

Cite this